Paxil is a common anti-depressant medication. Like other Selective Serotonin Reuptake Inhibitors (SSRIs), a popular side effect is weight gain. Different explanations have been provided for this such as increased appetite and decreased activity. However, these are also symptoms of depression itself. Therefore, there are several steps to take to avoid weight gain while taking Paxil.
Things You'll Need
- Omega 3 capsules
- Healthy foods
Take Omega 3 capsules daily. SSRIs hinder metabolism by interfering with the production of a leptin. However, Omega 3 capsules contain fatty acids needed by the body to produce leptin. Since Paxil inhibits the production of leptin, taking Omega 3 capsules can counter that effect; thus providing the body with the necessary amount of this hormone needed to regulate metabolism.
Exercise regularly. Exercise not only burns off calories but it also alleviates depressive symptoms. This occurs because exercising releases endorphins that improve mood and increase energy level. Taking walks is a good form of exercise because it provides the added benefits of fresh air and sunlight which also help to combat symptoms of depression.
Replace junk foods with healthy snacks. Satisfying your cravings for food does not have to cause you to gain weight. Keep healthy foods to snack on such as fruits, vegetables, granola bars, walnuts or a trail mix with all sorts of seeds, nuts and raisins. Eating often does not mean you are overeating. In fact, eating several small meals a day keeps your metabolism up and running to burn off unwanted calories.
Limit intake of alcohol. Alcohol in moderation is beneficial for the heart. However, it is not advisable to drink regularly while on any anti-depressant medication. Alcohol can intensify symptoms of depression such as fatigue which can prevent you from exercising. Frequent consumption of alcohol itself can cause weight gain; it can also increase your appetite resulting in overindulgence.
Talk to your doctor about alternative treatment. If you are unable to control weight gain after trying the above steps, discuss this with your doctor. Lowering the dosage of Paxil that you are taking might help. If this is not possible, you may be able to take a medication to limit the weight gain while on Paxil. All changes in medication should be approved by your doctor first.